Alert archive / Tennessee / Special Weather Statements in 2011

Special Weather Statement, NWS Huntsville, AL

August 9, 2011Lincoln County, Tennessee

NWS Huntsville, AL issued this special weather statement at Aug 9, 2011, 3:49 AM CDT for Lincoln County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 3:49 AM CDT (08:49 UTC)
Expired
Aug 9, 2011, 4:15 AM CDT
In force
26 min
Issued by
NWS Huntsville, AL

County Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WWUS84 KHUN 090849
SPSHUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 AM CDT TUE AUG 9 2011

TNZ076-096-090915-
LINCOLN-MOORE-
349 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
415 AM CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCBURG...OR 12 MILES EAST OF PULASKI...
MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONSHILL...HARMS...PETERSBURG...
  HOWELL...FAYETTEVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3536 8653 3536 8651 3532 8643 3508 8644
      3509 8684 3526 8683 3527 8682 3526 8674
      3531 8668 3533 8661 3535 8661 3538 8657
TIME...MOT...LOC 0849Z 271DEG 25KT 3522 8681

$$

RSB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:07 AM CDT, 42 minutes earlier.

Area forecast discussion, Aug 9, 3:07 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 AM CDT TUE AUG 9 2011

.SYNOPSIS...ANOTHER MCS MOVING ACROSS N MS AND FAR SW TN WILL BEGIN
TO AFFECT N AL AND SOUTHERN MIDDLE TN OVER THE NEXT FEW HOURS
BRINGING THE POSSIBILITY OF STRONG WIND GUSTS AND MODERATE TO HEAVY
RAINFALL. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AS WELL.

ON A BROADER SCALE, THE PATTERN CHANGE CONTINUES WITH THE RIDGE
SLOWLY BUILDING OVER THE WESTERN STATES AND THE PROGRESSIVE TROUGH
PATTERN OVER THE EASTERN STATES.

&&

.DISCUSSION...THE NW FLOW REGIME CONTINUES TO BE A CHALLENGE IN
FORECASTING THE ONSET AND DISSIPATION OF PRECIPITATION WITH THE
SHORTWAVE AND TRAIN OF MCS' MOVING ACROSS THE PLAINS AND BARRELING
INTO THE SOUTHEAST.

FOR TODAY, AS MENTIONED PREVIOUSLY, A MCS IS APPROACHING FROM THE NW
OVER ARK/W MS. PORTIONS OF THIS MCS ARE REMNANTS OF A DISSIPATED MCS
OVER N MS. THE COLD POOL FROM THE ALMOST DISSIPATED MCS OVER N MS
COULD ACT TO WEAKEN THE MCS NOW OVER ARK/W MS, BUT DO NOT EXPECT
THIS ACTIVITY TO WEAKEN ENOUGH TO KEEP OUTFLOW BOUNDARIES AND STORMS
INDUCED FROM OUTFLOWS TO MOVE ACROSS N AL. IN ADDITION, INSTABILITY
IS PROGGED TO BE MODERATE TO HIGH WITH 0-3 KM MUCAPES ALONE IN THE
3000-4000 J/KG RANGE LATER THIS AFTERNOON ACROSS N AL. THOUGH WIND
SHEAR IS WEAK, THERE COULD BE SOME LOCALLY INDUCED BOUNDARY LAYER
ROLLS FROM INTERSECTING OUTFLOW BOUNDARIES WHICH ALONG WITH THE
INSTABILITY COULD CAUSE STRONG TO SEVERE THUNDERSTORMS ACROSS THE
AREA. THIS WILL ESPECIALLY BE THE CASE IN THE MID TO LATE AFTERNOON.
THE PRIMARY THREATS WILL BE GUSTY TO DAMAGING WINDS (DUE TO
MICROBURSTS AND GUST FRONTS), HEAVY RAINFALL (DUE TO HIGH PWATS),
VERY FREQUENT LIGHTNING, AND SMALL HAIL (LESSER OF THE FOUR). THUS,
HAVE RAISED POPS TO 70-80 PERCENT TODAY WITH A FEW BREAKS IN THE
CLOUDS POSSIBLE THIS MORNING. WITH THE RAINFALL AND CLOUD COVER,
DAYTIME HIGHS SHOULD BE COOLER: IN THE UPPER 80S.

IN THE MEANTIME, A FRONTAL BOUNDARY WILL DROP SOUTHWARD ACROSS KY/TN
WHILE A SHORTWAVE RACES ACROSS THE N PLAINS AND DROPS SE ACROSS THE
MIDWEST. THOUGH THE FRONT DOES NOT LOOK TO PROVIDE MUCH IN THE WAY
OF CONVECTION TONIGHT AS IT MOVES ACROSS THE AREA, IT IS EXPECTED TO
PROVIDE A FOCAL POINT LATER FOR PRECIPITATION AS IT STALLS JUST TO
THE SOUTHWEST OF N AL ON WEDNESDAY AFTERNOON. AS THE SHORTWAVE MOVES
ACROSS THE AREA, IT APPEARS THAT IT WILL DROP FURTHER SOUTH ACROSS
CENTRAL MS AND INTO CENTRAL AL, BUT HAVE INCLUDED A SCHC OF
THUNDERSTORMS FOR THE FAR SW PORTIONS OF THE CWA FOR NOW. TEMPS
SHOULD WARM BACK INTO THE LOW 90S BY WEDNESDAY AFTERNOON WITH
SOMEWHAT DRIER AIR BEHIND THE FRONTAL BOUNDARY THAT MOVED ACROSS THE
AREA.

THOUGH THERE IS SOME UNCERTAINTY WITH THE TIMING OF THIS WAVE, AN
ADDITIONAL SHORTWAVE WILL CROSS THE AREA ON THURSDAY AS THE FRONTAL
BOUNDARY MOVES NORTH AS A WARM FRONT...BRINGING YET ANOTHER
POSSIBILITY OF SHOWERS AND THUNDERSTORMS. THERE DOES APPEAR TO BE
MODERATE INSTABILITY WHICH COULD MEAN STRONG TO SEVERE THUNDERSTORMS
WITH THIS SYSTEM, BUT STILL SOME UNCERTAINTY ON THIS.

FRIDAY IS EXPECTED TO BE A BREAK IN THE ACTION WITH DAYTIME HIGHS
WARMING BACK INTO THE LOW TO POSSIBLY MID 90S. RIGHT NOW, IT APPEARS
THAT HEAT INDICES WILL RISE APPROACH 100 DEGREES (I.E. NOT RISE TO
HEAT ADVISORY CRITERIA), BUT WILL KEEP MONITORING IT.

THEN...A STRONG SHORTWAVE TROUGH OVER THE GREAT LAKES WITH SOME
INDUCED WAVES OF ENERGY MOVING ALMOST PARALLEL TO IT ACROSS THE
MIDWEST INTO THE SOUTHEAST. THIS SYSTEM WILL PUSH A SFC COOL FRONT
TOWARDS THE SOUTHEAST FOR SATURDAY EVENING INTO SUNDAY MORNING. THIS
FRONT COULD STALL JUST TO THE SOUTH OF THE AREA WITH THE UPPER LEVEL
SUPPORT LIFTING NORTHEAST. SO, NOT ONLY HAVE CHC OF THUNDERSTORMS
BEEN RETAINED/ADDED FOR SATURDAY/SUNDAY, BUT HAVE ALSO INCLUDED SOME
LOW END POPS (CLOSE TO 10 PERCENT) FOR MONDAY AS WELL. ANOTHER
COOLDOWN BACK INTO THE UPPER 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    88  72  91  68  92 /  70  20  10  20  30
SHOALS        89  71  93  68  92 /  80  20  10  20  30
VINEMONT      88  72  90  68  92 /  70  30  10  20  30
FAYETTEVILLE  87  70  91  65  89 /  70  20  10  20  20
ALBERTVILLE   88  71  89  68  89 /  70  30  10  20  30
FORT PAYNE    88  69  91  66  90 /  70  30  10  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SL.77
Hazardous weather outlook, Aug 8, 8:39 PM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
839 PM CDT MON AUG 8 2011

ALZ001>010-016-TNZ076-096-097-091015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
839 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

CLUSTERS OF THUNDERSTORMS WILL MOVE BACK INTO THE REGION LATE
TONIGHT. THE STORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.  THE GREATEST RISK OF A FEW STRONG
THUNDERSTORMS WILL BE FROM SOUTHERN MIDDLE TENNESSEE INTO FAR
NORTHWEST ALABAMA...MAINLY AFTER 3 AM...THEN SPREADING EASTWARD
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING.
A FEW OF THESE COULD BE STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL.  AS A COLD FRONT MOVES ACROSS THE AREA
THROUGH THE DAY...ADDITIONAL THUNDERSTORMS ARE EXPECTED.

MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY
AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE.

KULA

In the hours before

Special weather statement, Aug 9, 2:45 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 AM CDT TUE AUG 9 2011

ALZ001-090815-
LAUDERDALE-
245 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 315 AM
CDT...

AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IRON CITY...OR 12 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GREEN HILL.
  LEXINGTON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8721 3494 8721 3493 8768 3501 8769
TIME...MOT...LOC 0745Z 266DEG 28KT 3502 8758

RSB
Special weather statement, Aug 9, 3:15 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 AM CDT TUE AUG 9 2011

ALZ001-002-004-005-090900-
COLBERT-LAUDERDALE-LAWRENCE-LIMESTONE-
315 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE...LAWRENCE
AND LIMESTONE COUNTIES UNTIL 400 AM CDT...

AT 311 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEXINGTON...MOVING EAST AT 35 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITEHEAD...ANDERSON...ROGERSVILLE.
  RED BANK...ATHENS...TANNER.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3499 8679 3485 8678 3465 8679 3467 8709
      3469 8710 3467 8711 3469 8752 3501 8750
TIME...MOT...LOC 0813Z 273DEG 29KT 3494 8740

RSB
Special weather statement, Aug 9, 3:49 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
349 AM CDT TUE AUG 9 2011

TNZ076-096-090915-
LINCOLN-MOORE-
349 AM CDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND MOORE COUNTIES UNTIL
415 AM CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCBURG...OR 12 MILES EAST OF PULASKI...
MOVING EAST AT 30 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONSHILL...HARMS...PETERSBURG...
  HOWELL...FAYETTEVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3536 8653 3536 8651 3532 8643 3508 8644
      3509 8684 3526 8683 3527 8682 3526 8674
      3531 8668 3533 8661 3535 8661 3538 8657
TIME...MOT...LOC 0849Z 271DEG 25KT 3522 8681

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:45 AM CDTSpecial Weather StatementHUNLauderdale30 min
Aug 9, 3:15 AM CDTSpecial Weather StatementHUNLimestone45 min
Aug 9, 3:28 AM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone32 min
Aug 9, 4:00 AM CDTSevere Thunderstorm WarningHUNLimestone, Madison26 min
Aug 9, 4:29 AM CDTSpecial Weather StatementHUNMadison46 min
Aug 9, 5:14 AM CDTSpecial Weather StatementHUNMadison31 min

Nearby

Special Weather Statements in Tennessee, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.